Minnesota, 2025

Damaging Winds in Minnesota, June 2, 2025

June 2, 2025 · NWS FGF · 4 events in 2 counties and zones

Severe thunderstorms produced severe wind gusts over parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms produced severe wind gusts over parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 12:08 PM CST, 38 minutes earlier. Its key messages:

  • Heavy smoke impacts remain possible through this afternoon, with some clearing expected tonight.
  • Isolated severe thunderstorms this afternoon, especially in west central Minnesota.
  • There remains a 30 percent chance for more than 1 inch of rain in portions of west central Minnesota today through Tuesday morning.
Area forecast discussion, Jun 2, 12:08 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
108 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Heavy smoke impacts remain possible through this afternoon, with
  some clearing expected tonight.

- Isolated severe thunderstorms this afternoon, especially in
  west central Minnesota.

- There remains a 30 percent chance for more than 1 inch of rain
  in portions of west central Minnesota today through Tuesday
  morning.

&&

.DISCUSSION...
Issued at 107 PM CDT Mon Jun 2 2025

...Synopsis...

Height falls through the day today in addition to strong
frontogenesis will facilitate scattered showers and thunderstorms
across the area. In addition to synoptic ascent, a surface cold
front will push southeastward through the afternoon, bringing with
it the chance for severe thunderstorms.

Moisture profiles and transport are fairly meager for our CWA, so
the likelihood of sustained severe convection is much lower.
Profiles generally favor more downburst winds thanks to the drier
thermal profiles, as indicated by DCAPE approaching and exceeding
1000 across west-central Minnesota. 0-3km shear is also solid
exceeding 30 knots, so damaging wind gusts look to be the biggest
hazard today. Hail production is also possible with effective bulk
shear values generally between 20-30 knots, but sustained supercells
appear unlikely at this point thanks to largely front parallel shear
and strong forcing likely creating multicellular convection. With
the multicellular convection and front parallel shear, there does
exist a scenario for longer residence time of precipitation, hence
the 90th percentile for total rainfall exceeding 1.5 inches in west-
central Minnesota.

The most likely timeframe for severe convection is as early as 2 PM,
but the most likely outcome is for severe convection between 3 and 6
PM, leaving our area shortly thereafter. As the front exits our area
and severe convection with it, scattered showers and a few
thunderstorms will linger into Tuesday morning before ending. With
this system exiting, there is a solid signal for smoke to also
diminish at the surface with it. The upper flow pattern is fairly
quiet thereafter with limited flow aloft. There is a signal for
another cold front late this weekend into early next week with the
potential for severe thunderstorms, however predictability is too
low at this time to ascertain specific threats.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1214 PM CDT Mon Jun 2 2025

A cold front will push through the region this afternoon
shifting winds to northwesterly to northerly (and briefly
northeasterly as the front crosses). Wind gusts should max out
between the 25-35 knot range this afternoon. Showers and
thunderstorms will accompany this front, although significant
wind gusts and hail are unlikely at the forecast TAF sites.
Thunderstorms and winds will diminish after sunset, giving way
to mostly IFR to MVFR visibilities lingering past midnight
before improving to VFR. Ceilings regardless should remain VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Perroux
AVIATION...Perroux
Hazardous weather outlook, Jun 2, 6:13 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
713 AM CDT Mon Jun 2 2025

MNZ001-002-004>008-013>015-NDZ006>008-014>016-024-026>030-038-039-
049-052-054-031215-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-East Polk-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Western Walsh-
713 AM CDT Mon Jun 2 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional areas of smoke may bring poor quality today to the Red
River valley and northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-009-016-017-022>024-027>032-040-NDZ053-031215-
Clay-North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
713 AM CDT Mon Jun 2 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon. The main hazards will be hail to 1 inch and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 2, 12:46 PM CST to 12:47 PM CST
Where
Grant County, 4.82 mi W of Herman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -96.250

Ndawn mesonet observation.

Thunderstorm Wind, Grant

When
June 2, 12:47 PM CST to 12:52 PM CST
Where
Grant County, 4.82 mi W of Herman
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -96.250

Ndawn mesonet observation.

Thunderstorm Wind, Grant

When
June 2, 1:10 PM CST to 1:15 PM CST
Where
Grant County, 0.84 mi SE of Barrett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -95.890

Wind gust estimated by trained spotter.

Thunderstorm Wind, Otter Tail

When
June 2, 1:45 PM CST to 1:50 PM CST
Where
Otter Tail County, 2.36 mi SW of Parkers Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.150, -95.360

Wind gust estimated 55 to 60 mph. Winds scoured dirt from the fields creating near zero visibility for a brief time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268258, 1268259, 1268260, 1268261.